Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Cheyenne, WY

June 14, 1999Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 14, 1999, 3:28 PM MDT for Scotts Bluff County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1999, 3:28 PM MDT (21:28 UTC)
Expired
Jun 14, 1999, 4:00 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 120 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:37 PM MDTHail 1.75Melbeta, NE
Jun 14, 3:50 PM MDTHail 1Melbeta, NE1 inch hail reported 3 miles south of Melbeta, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS1 KCYS 142127 RRA
SVRCYS
NEC157-142200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT MON JUN 14 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTTS BLUFF COUNTY IN THE NEBRASKA PANHANDLE

* UNTIL 400 PM MDT

* AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST SCOTTSBLUFF... MOVING EAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
    MELBETA AROUND 335 PM
    MCGREW  AROUND 340 PM

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

BANN

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:30 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 14, 2:30 PM MDT, 58 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT MON JUN 14 1999

OMEGA BLOCK PATTERN TO PERSIST OVER NOAM FEEDING COOL NORTHWEST FLOW
OVER SOUTHEAST WY AND THE NEBRASKA PANHANDLE THROUGH FRIDAY.  SHORT
WAVES TO CONTINUE CYCLING THROUGH THIS FLOW TO PERIODICALLY ENHANCE
INSTABILITIES AND ASSOCIATED CONVECTION OVER THE CWA. LEADING SHORT
WAVE MOVING SOUTHEAST OUT OF MT THIS AM TO OVERSPREAD THE CWA THIS
AFTERNOON/EVENING. CAPES FROM AROUND 1500 TO 2200 J/KG...ESPECIALLY
NEAR NEBRASKA BORDER INTO THE PANHANDLE WITH LIS FROM -4 TO -6 OVER
THE CWA THIS AFTERNOON WITH A LOW SHEAR PROFILE. THUS EXPECT THE MAIN
THREAT TO BE HAIL FROM PM STORMS. MOIST SURFACE FLOW TO ALSO PERSIST
OVER THE AREA. THUS WILL CONTINUE LIKELY POPS FOR EVENING CONVECTION
BECOMING MAINLY LIGHT RAIN AFTER MIDNIGHT ALONG WITH AREAS OF FOG EAST
OF THE LARAMIE RANGE.

EXPECT A REPEAT PERFORMANCE FOR DIURNALLY TRENDED CONVECTION TUESDAY
AFTERNOON WITH TEMPERATURES REMAINING COOLER THAN NORMAL FOR THIS
TIME OF YEAR. DAY TWO OUTLOOK SHIFTS POTENTIAL FOR SEVERE SOUTH OF
THE CYS CWA AND LOOK GOOD IN VIEW OF COOL CLOUD COVERED SURFACE LAYER.

WILL ALSO CONTINUE SCATTERED DIURNALLY TRENDED POPS WITH SLIGHTLY
COOLER THAN NORMAL TEMPERATURES THROUGH THURSDAY.  THEN EXPECT THE
UPPER RIDGE TO EASE EASTWARD INTO WY AS THE WESTERN UPPER LOW EASES
ONSHORE PACIFIC NORTHWEST.  THUS EXPECT EXPECT SOME DRYING OVER WY AND
WILL LIMIT DIURNAL CONVECTION TO WIDELY SCATTERED MTNS AND EAST END OF
THE STATE FRIDAY AND SAT ALONG WITH A RETURN TO MORE SEASONAL
TEMPERATURES.

.CYS...
WY...NONE.
NE...NONE.

PAL

In the hours before

Special weather statement, Jun 14, 10:05 AM MDT, 5 hours 23 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-142300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1005 AM MDT MON JUN 14 1999

THE SEVERE WEATHER POTENTIAL IN THE CHEYENNE WARNING AREA IS LOW
TODAY.

A COOL BUT MOIST AIR MASS REMAINS IN PLACE OVER SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE TODAY.  AN UPPER LEVEL DISTURBANCE
CURRENTLY UPSTREAM IN MONTANA WILL BE MOVING SOUTHEAST ACROSS THE
THE COUNTY WARNING AREA THIS AFTERNOON AND EVENING. THIS WILL CAUSE THE
AIR MASS OVER THE AREA TO DESTABILIZE.  SCATTERED THUNDERSTORMS
ARE ALREADY IN THE FORECAST...WITH A SLIGHT CHANCE FOR A FEW STORMS
REACHING SEVERE LIMITS EAST OF THE LARAMIE RANGE INTO EAST CENTRAL
WYOMING AND THE NEBRASKA PANHANDLE LATER IN THE DAY.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EVENING.

WCJIN-WYSE-WYNE

PAL
Special weather statement, Jun 14, 10:05 AM MDT, 5 hours 23 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-142300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1005 AM MDT MON JUN 14 1999

THE SEVERE WEATHER POTENTIAL IN THE CHEYENNE WARNING AREA IS LOW
TODAY.

A COOL BUT MOIST AIR MASS REMAINS IN PLACE OVER SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE TODAY.  AN UPPER LEVEL DISTURBANCE
CURRENTLY UPSTREAM IN MONTANA WILL BE MOVING SOUTHEAST ACROSS THE
THE COUNTY WARNING AREA THIS AFTERNOON AND EVENING. THIS WILL CAUSE THE
AIR MASS OVER THE AREA TO DESTABILIZE.  SCATTERED THUNDERSTORMS
ARE ALREADY IN THE FORECAST...WITH A SLIGHT CHANCE FOR A FEW STORMS
REACHING SEVERE LIMITS EAST OF THE LARAMIE RANGE INTO EAST CENTRAL
WYOMING AND THE NEBRASKA PANHANDLE LATER IN THE DAY.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EVENING.

WCJIN-WYSE-WYNE

PAL
Special weather statement, Jun 14, 10:50 AM MDT, 4 hours 38 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-152300-

SEVERE WEATHER OUTLOOK...CORRECTED SPELLING
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT MON JUN 14 1999

THE SEVERE WEATHER POTENTIAL IN THE CHEYENNE WARNING AREA IS LOW
TODAY.

THE AIR MASS OVER THE CHEYENNE COUNTY WARNING AREA WILL BE COOLER AND
LESS UNSTABLE THAN YESTERDAY.  THEREFORE...THE AFTERNOON AND EVENING
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.  THE STEERING FLOW
ALOFT REMAINS WEAK SO STORM WILL BE SLOW MOVING. THEREFORE...THE MAIN
THREAT FROM PM STORMS TODAY WILL BE THE POTENTIAL FOR HEAVY RAIN.

AREAS OF THE WESTERN NEBRASKA PANHANDLE THAT HAD FLOOD PROBLEMS IN LOW
LYING AREAS YESTERDAY WILL HAVE TO BE MONITORED AGAIN LATER IN THE
DAY.

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON.

WCJIN-WYSE-WYNE

PAL
Special weather statement, Jun 14, 10:58 AM MDT, 4 hours 30 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-152300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1058 AM MDT MON JUN 14 1999

THE SEVERE WEATHER POTENTIAL IN THE CHEYENNE WARNING AREA IS LOW
TODAY.

THE AIR MASS OVER THE CHEYENNE COUNTY WARNING AREA WILL BE COOLER AND
LESS UNSTABLE THAN YESTERDAY.  THEREFORE...THE AFTERNOON AND EVENING
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.  THE STEARING FLOW
ALOFT REMAINS WEAK SO STORM WILL BE SLOW MOVING. THEREFORE...THE MAIN
THREAT FROM PM STORMS TODAY WILL BE THE POTENTIAL FOR HEAVY RAIN.

AREAS OF THE WESTERN NEBRASKA PANHANDLE THAT HAD FLOOD PROBLEMS IN LOW
LYING AREAS YESTERDAY WILL HAVE TO BE MONITORED AGAIN LATER IN THE
DAY.

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON.

WCJIN-WYSE-WYNE

PAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:00 PM MDTSevere Thunderstorm WarningCYSBanner45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.